Printer Friendly

On cholesterol, thyroid, and bones.

Reader: I was recently informed that I have very high cholesterol. (I believe the total was 321.) I am now taking pravastatin to try to lower it. I am 72 years old, weigh about 127 lbs., and try to stick to a reasonable diet and get some exercise.

I was also recently diagnosed with hypothyroidism, for which I am taking Synthroid. And, I have also been taking Fosamax for osteoporosis for some years now.

Now, my question is prompted by an article in which the author writes: "Certain health problems, such as hypothyroidism, can increase cholesterol production. Also, some medications that treat conditions like high blood pressure or osteoporosis may adversely affect the balance of good vs. bad cholesterol."

Could my hypothyroidism plus the Fosamax be contributing to my high cholesterol? I'm entertaining the thought of quitting the Fosamax in light of the fact that my bone density has improved hardly any, and is even some worse in the spine. I have also heard reports about Fosamax causing a condition in some individuals where the jaw is literally eaten away. Your advice will be appreciated.

Dr. Zipes: Hypothyroidism, which is caused by a thyroid gland functioning at a rate lower than normal, can definitely be responsible for elevated cholesterol. Taking the Synthroid should correct the hypothyroidism and reduce your cholesterol. Importantly, it may not reduce the cholesterol all the way to an acceptable range and you may still have to take the pravastatin. So be sure to check the cholesterol level again when your thyroid status returns to normal.

Fosamax (generic name alendronate) belongs to a class of compounds called bisphosphonates that are used to inhibit a type of cell called osteoclasts that break down bone. By inhibiting bone resorption, these drugs improve bone density. You are correct that a form of jaw dissolution called "bis-phossy jaw" has been reported. It is named after "phossy jaw," the occupational hazard of those who made matches with white phosphorus without proper safeguards, many years ago. Bis-phossy jaw appears to be due to insufficient blood flow to the jaw causing osteonecrosis, or death of the jaw bone. Fosamax does not seem to have an effect on cholesterol, however. Check with your doctor before stopping the Fosamax.

Dr. Zipes, an authority on what is called pacing and electrophysiology (rhythms of the heart), hosts a "heart to heart" discussion about your heart-felt concerns. Contents are not intended to substitute for medical attention from your attending physician. Send questions to: Dr. Douglas Zipes, SatEvePost, 1100 Waterway Blvd., Indianapolis, IN 46202.
COPYRIGHT 2007 Saturday Evening Post Society
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:HEART HEALTH: ASK DR. ZIPES: A noted cardiologist answers your questions
Publication:Saturday Evening Post
Geographic Code:1USA
Date:Jan 1, 2007
Words:424
Previous Article:Heart attack advice.
Next Article:Giving the dog his due.
Topics:


Related Articles
BART PRICE, M.D., P.A.
Heart health: ask Dr. Zipes: a noted cardiologist answers your questions.
Walnuts and cholesterol.
Drug safety concern.
Subclinical hypothyroidism linked to HF in elderly.
Lower is better.
Rid audible heartbeat.
Heart weak, but stable.
Statins and heart health.
Peripheral artery disease.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters